Hydrocodone is a narcotic pain reliever only sold in combination with other ingredients. This medication can be habit-forming, and some people can develop a physical dependency on the medication. Individuals who have been taking hydrodone for more than a few weeks may experience unpleasant or serious withdrawal effects if they discontinue the medication too abruptly.
Call your doctor and create a plan for gradually weaning yourself off the medication. Discuss the specific withdrawal effects that may indicate the weaning process is going too quickly and needs adjusting. These withdrawal effects vary, but may include agitation, muscle aches, anxiety, insomnia, increased tearing, runny nose, yawning, sweating, abdominal cramping, dilated pupils, diarrhea, goose bumps, vomiting or nausea, according to MedlinePlus.
Talk to your doctor about other ways to manage pain if you begin to feel discomfort after the weaning process. This may include other prescription pain medications, over-the-counter products, lifestyle modifications or alternative treatment options. If your pain returns after you stop taking hydrocodone, use these options instead of hydrocodone.
Begin decreasing the amount of hydrocodone you take by following the directions of your doctor. Do not make dosage adjustments without getting approval from your doctor first.
Report any withdrawal effects. You should only experience mild withdrawal effects, if any, when following your doctor’s approved weaning plan. However, if you do experience an effect that is particularly bothersome or severe, call a doctor so adjustments can be made to your dosing instructions if necessary.
Ask your doctor how to properly dispose of any remaining medication. Do not leave unused hydrocodone medications in your cabinet or give the medication away to others.
Drinking plenty of fluids, remain calm and focused on other things may help you manage withdrawal effects, suggests the National Pain Foundation.
Although it is always best to taper off hydrocodone under the guidance of a doctor, if you are completely unwilling or unable to see a doctor you can gradually reduce your dose on your own. Reducing your dose approximately 25 percent every other day may prevent withdrawal effects, according to the National Pain Foundation.
Let your doctor know if you experience intense cravings for hydrocodone during the weaning process. This may mean you have developed an addiction and may require extra help in discontinuing the medication.